MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882040
Medical Device Problem Code Vibration (1674)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care professional (hcp) reported via a distributor that at the most beginning of a functional endoscopic sinus surgery (fess) procedure, the doctor noticed that the blade vibrated abnormally.The doctor reinstalled the blade but still could not resolve the problem.Then, the doctor used another new blade to complete the procedure.The second blade could function properly without vibration with the same power system.It was the initial use of the blade.The procedure was delayed for about 5 minutes.No error code was displayed on the console.There was no patient impact.
 
Additional Manufacturer Narrative
Analysis found that the inner blade would spin freely by hand.There was no damage to the tip.Visually, the inner shaft was bent just distal to the inner hub which would have resulted in the reported event.When viewed under magnification, there was damage to the hubs that is consistent with improper of difficulty loading the blade into the handpiece: deformation on the front hub prior to the locking area caused by a misalignment of the handpiece locking mechanism; locking area deformation caused by the back side of the front collet of the handpiece; and deformation of the proximal inner hub chevrons caused by the handpiece drive mechanism.Shear or bending forces while loading may bend the shaft.There were no loose components.Even with the deformation of the hubs, functionally, the device loaded securely into a handpiece, ran at 3,000 rpm in oscillate mode/direction, and vibrated as reported.A review of the xpi did not indicate any evidence to point to improper manufacturing and there are checks for damage throughout the process.A bur or blade that is not properly loaded would result improper engagement with the suction seal, drive, and locking mechanism of the handpiece.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8348258
Report Number1045254-2019-00089
Device Sequence Number1994904
Product Code EQJ
UDI-Device Identifier00681490613286
UDI-Public00681490613286
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1882040
Device Catalogue Number1882040
Device Lot Number0215460291
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer04/15/2019
Initial Report FDA Received Date02/18/2019
Supplement Report FDA Received Date05/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1